South Dakota, 2012

Hail and Damaging Winds in South Dakota, July 16, 2012

July 16, 2012 · NWS UNR · 4 events in 2 counties and zones

A supercell thunderstorm developed over eastern Perkins County and tracked eastward across northern Ziebach County. The storm produced large hail and 60 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over eastern Perkins County and tracked eastward across northern Ziebach County. The storm produced large hail and 60 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 1:32 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 16, 1:32 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
232 PM MDT MON JUL 16 2012

.DISCUSSION...LATEST WATER VAPOR IMAGERY IS SHOWING TWO MOISTURE
PLUMES WITH EMBEDDED SHORTWAVES. THE FIRST EXTENDS FROM THE PACIFIC
INTO NRN AND WESTERN PORTIONS OF THE AREA WITH THE SECOND SURGING
NORTHWARD FROM THE GULF REACHING INTO SOUTHERN SOUTH DAKOTA. 20Z
SURFACE ANALYSIS AS AN AREA OF LOW PRESSURE ON TOP OF THE CWA WITH A
FRONT SPLITTING THE CWA IN HALF FROM NORTH TO SOUTH. VISIBLE
SATELLITE HAS LOTS OF CU DEVELOPING OVER THE NORTHERN BLACK HILLS
AND AREAS NORTHWARD...WITH RADAR IMAGERY AND LIGHTNING DATA SHOWING
THUNDERSTORMS ACROSS CARTER COUNTY MONTANA.

FOR TONIGHT...EMBEDDED SHORTWAVES IN THE MOISTURE PLUMES COMBINED
WITH MOISTURE CONVERGENCE ALONG THE FRONT...MODERATELY STEEP LAPSE
RATES AND MLCAPE AROUND 1000 J/KG WILL PRODUCE SCATTERED SHOWERS AND
STORMS ACROSS THE AREA. KEPT POPS SIMILAR TO PREVIOUS
FORECAST...HOWEVER DID GO WITH COVERAGE INSTEAD OF UNCERTAINTY. NAM
IS FORECASTING AND BOUNDARIES ON THE RADAR SUGGEST THE POSSIBILITY
OF SOME STORMS ALONG THE CONVERGENCE ZONE OF THE EASTERN FOOTHILLS
THAT WILL EXTEND INTO NRN SOUTH DAKOTA THAT COULD PRODUCE SOME
DAMAGING WINDS. HAVE KEPT ANY MENTION OF SEVERE STORMS OUT OF THE
FORECAST FOR NOW...BUT WILL POSSIBLY ADD THEM IN BEFORE ISSUING AS I
CONTINUE TO MONITOR THE TRENDS THIS AFTERNOON.

THE ACTIVE PATTERN CONTINUES WITH THE MAIN FORECAST CHALLENGES
BEING STORMS AND TEMPERATURES. SURFACE HIGH OVER SOUTHERN
CANADA WILL SLOWLY PUSH THE FRONT SOUTHWARD AS A LEE TROF DEEPENS
OVER EASTERN MONTANA. THIS WILL BRING EASTERLY FLOW AND AN INCREASE
IN MOISTURE TO THE AREA. INSTABILITY COMBINED WITH SURFACE HEATING
WILL BRING A CHANCE OF STORMS TUESDAY AND WEDNESDAY. KEPT CHANCE
POPS THROUGH THIS TIME AND WENT WITH HIGHER TEMPERATURES SLIGHTLY
OVER GUIDANCE SINCE MODELS HAVE BEEN RUNNING A LITTLE LOW.

EXTENDED... UPPER LEVEL RIDGE WILL REBUILD OVER THE NORTHERN AND
CENTRAL PLAINS LATE THIS WEEK AND PERSIST INTO AT LEAST THE FIRST
PART OF THE WEEKEND. THIS WILL BRING MAINLY DRY WEATHER AND WELL
ABOVE AVERAGE TEMPERATURES TO THE AREA. HIGH TEMPERATURES WILL BE
WELL INTO THE 90S...WITH TRIPLE DIGITS LIKELY FOR MOST AREAS EAST OF
THE BLACK HILLS THURSDAY...FRIDAY...AND SATURDAY. THE RIDGE IS THEN
EXPECTED TO SLOWLY SHIFT EAST OF THE AREA OVER THE WEEKEND...
ALLOWING FOR A BETTER CHANCE OF THUNDERSTORMS ACROSS NORTHEASTERN WY
AND FAR WESTERN SD LATE SATURDAY THROUGH SUNDAY. A WEAK COLD FRONT
PASSAGE WOULD ALSO BRING SLIGHTLY COOLER AIR INTO MOST OF THE AREA
BY SUNDAY.

&&

.AVIATION...18Z TAF UPDATE
SCATTERED THUNDERSTORMS WILL DEVELOP INTO THIS EVENING ACROSS
NORTHEASTERN WY AND FAR WESTERN SOUTH DAKOTA...SPREADING EASTWARD
ACROSS MUCH OF THE FORECAST AREA TONIGHT. MVFR CONDITIONS ARE
POSSIBLE WITH A FEW OF THE STRONGER STORMS. OTHERWISE VFR CONDITIONS
ARE EXPECTED THROUGH TUESDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR BENNETT-
     HAAKON-JACKSON-MELLETTE-TODD-TRIPP-ZIEBACH.

WY...NONE.
&&

SHORT TERM...MLS
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Jul 16, 2:16 PM MST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
316 PM MDT MON JUL 16 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
316 PM MDT (416 PM CDT) MON JUL 16 2012

...HEAT ADVISORY FOR CENTRAL SOUTH DAKOTA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG HIGH PRESSURE WILL PERSIST ACROSS THE REGION. THIS
WILL CONTINUE TO BRING TEMPERATURES WELL ABOVE AVERAGE TO THE AREA.
ACROSS CENTRAL SOUTH DAKOTA...MAXIMUM TEMPERATURES WILL BE OVER
100 DEGREES TODAY.

SCATTERED THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE...ARE
POSSIBLE OVER NORTHWESTERN SOUTH DAKOTA THIS EVENING. THE MAIN
THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS EXISTS TUESDAY AND WEDNESDAY...AND AGAIN
THIS WEEKEND...BUT AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 16, 3:06 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     8 S BUFFALO             45.47N 103.55W
07/16/2012  E70 MPH          HARDING            SD   LAW ENFORCEMENT

            60 TO 70 MPH WINDS

&&

JJOHNSON
Local storm report, Jul 16, 3:08 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             8 SW BUFFALO            45.50N 103.66W
07/16/2012  E1.50 INCH       HARDING            SD   PUBLIC

            HAIL RANGING FROM DIME TO PING PONG BALL COMPLETELY
            COVERING THE GROUND. WIND GUSTS OF 60 TO 70 MPH AND 1
            INCH OF RAIN.

0400 PM     TSTM WND GST     8 SW BUFFALO            45.50N 103.66W
07/16/2012  E70.00 MPH       HARDING            SD   PUBLIC

            HAIL RANGING FROM DIME TO PING PONG BALL COMPLETELY
            COVERING THE GROUND. WIND GUSTS OF 60 TO 70 MPH AND 1
            INCH OF RAIN.

&&

MSMITH
Local storm report, Jul 16, 3:09 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
409 PM MDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             1 S BUFFALO             45.57N 103.55W
07/16/2012  E1.50 INCH       HARDING            SD   LAW ENFORCEMENT

&&

JJOHNSON
Local storm report, Jul 16, 3:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             7 S BUFFALO             45.48N 103.55W
07/16/2012  E0.50 INCH       HARDING            SD   LAW ENFORCEMENT

            1 INCH OF ICE ON ROADS WITH THE HILLS AND GROUND
            COMPLETELY WHITE FROM THE HAIL.

&&

MSMITH
Special weather statement, Jul 16, 3:25 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
425 PM MDT MON JUL 16 2012

SDZ002-162315-
PERKINS SD-
425 PM MDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS COUNTY UNTIL 515
PM MDT...

AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BISON...OR 29 MILES SOUTH OF LEMMON...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MEADOW...
  SHADEHILL RESERVOIR...
  SHADEHILL...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4561 10198 4551 10198 4550 10199 4540 10238
      4557 10253 4582 10218
TIME...MOT...LOC 2224Z 238DEG 25KT 4555 10235

BARBER
Local storm report, Jul 16, 3:35 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 PM MDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             7 S BUFFALO             45.48N 103.55W
07/16/2012  E1.00 INCH       HARDING            SD   STORM CHASER

            MOST HAIL WAS LESS THAN 1 INCH BUT A FEW QUARTERS REMAIN.
            1/2 MILE STRETCH OF HWY 85 ABOUT 9 MILES SOUTH OF BUFFALO
            WAS COVERED WITH SMALL HAIL.

&&

MSMITH

The radar

The Rapid City radar (KUDX), 148 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Perkins

When
July 16, 4:00 PM MST
Where
Perkins County, 9.95 mi N of Usta
Measured
1 in hail
Reported by
Public
Coordinates
45.363, -102.150

Thunderstorm Wind, Perkins

When
July 16, 4:10 PM MST
Where
Perkins County, 8.22 mi ESE of Meadow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.474, -102.070

Wind gusts were estimated at 60 mph.

Hail, Ziebach

When
July 16, 4:35 PM MST
Where
Ziebach County, 5.19 mi W of Glad Valley
Measured
1.25 in hail
Reported by
Public
Coordinates
45.402, -101.857

Thunderstorm Wind, Ziebach

When
July 16, 4:35 PM MST
Where
Ziebach County, 5.2 mi W of Glad Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.402, -101.857

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387784, 387785, 387786, 387787.